What Withdrawal Symptoms are Common During a Klonopin Detox?

Klonopin is a benzodiazepine that was originally prescribed to treat seizures in those with epilepsy and anxiety as a symptom of panic disorder. Although Klonopin is known to be highly effective in treating these disorders, it also has the possibility of being highly addictive. Some individuals have even reported becoming addicted to the medication within a few weeks of it being prescribed and only taking the dosage prescribed by their physician. Klonopin is so addictive because it is designed to block receptors in the brain that create feelings of stress, leaving the person taking it feeling relaxed and calm.

Signs of a Klonopin addiction include cravings for the drug, continued use even in the face of negative consequences, being unable to quit, losing interest in those things that were once enjoyable and increased legal or financial issues. Withdrawal from Klonopin during detox can become dangerous and those attempting to quit using Klonopin after long-term use should seek professional help. Trying to quit cold turkey is not advised. It is important for those deciding to detox from Klonopin to understand the common withdrawal symptoms associated with the drug. The more informed and prepared an individual is about the detox process, the more likely they will be able to complete the detox successfully.

Physical Symptoms of Klonopin Withdrawal

The physical symptoms of Klonopin withdrawal begin to happen rather quickly, usually within hours of the person taking their last dose of the drug. The most common initial symptom is nausea, followed by vomiting. It is important to monitor the vital signs of the individual who is detoxing as blood pressure, heart rate, and temperature can all escalate to dangerous levels. Withdrawal from Klonopin may also result in an individual having bouts of diarrhea and muscle spasms and cramps, both in the abdomen as well as the legs and the arms. Many individuals who have detoxed from Klonopin stated that they had many flu-like symptoms, such as fever, body aches, and fatigue, which became progressively worse and lasted for about 1 week to 10 days.

Outside of the flu-like symptoms, Klonopin withdrawal has also been known to impair the coordination and motor functions of individuals who are going through detox. Blurred vision and dizziness are also common. Additional symptoms include:

  • Tremors
  • Short-Term Memory Loss
  • Insomnia
  • Sweating
  • Difficulty Breathing
  • Seizures

Because the physical symptoms of Klonopin withdrawal can be so severe and in some cases, ife threatening, quitting the drug “cold turkey” is not advised and should be done under the supervision of a medical professional.

Psychological Symptoms

It may take the psychological symptoms of Klonopin withdrawal a few days to appear after an individual ceases using the drug. It is common for those detoxing to experience both auditory and visual hallucinations. These hallucinations can be frightening at times, leading to irritability and anxiety. Individuals detoxing from Klonopin also experience increased suicidal ideation. As the brain resets and heals, individuals can also have difficulty concentrating and have an overall lack of motivation. Cravings for the drug can be especially difficult during the detox period and not giving in to those cravings often result in feelings of anger and hostility.

Anxiety, feelings of panic, and depression are also extremely common during the detox period. It is also important to note, that the feelings of anxiety and depression may linger for weeks or months after the other withdrawal symptoms have dissipated. It is important for those undertaking detox to understand that getting better will be a process that continues beyond getting the drug out of their system. Seeking the care of a qualified mental health therapist or counselor is strongly encouraged to help those dealing with the after-effects of withdrawal such as anxiety and depression.

Treating Withdrawal from Klonopin

As stated before, the withdrawal symptoms from Klonopin can be severe and in some cases life-threatening and because of this, quitting the drug cold turkey is strongly discouraged. Detox from Klonopin should be done under the medical care of a physician. this typically means undergoing a managed treatment protocol at an inpatient detox facility. This is considered the best option as those undergoing detox within a facility will have access to care and assistance 24 hours a day. Inpatient care allows for individuals to taper off Klonopin slowly, rather than all at once, which may help to minimize some of the withdrawal symptoms. Physicians and nurses will be available to monitor the patient’s vital signs, provide IV fluids (as needed), medications to make the patient comfortable, as well as intervene immediately if any medical problems should occur.

There are also independent detox facilities, however, many of these facilities specifically address the mental health and social aspects of withdrawal and do not provide medical care. Because of the health risk that Klonopin withdrawal poses, using a facility that does not offer medical care is not advised for those in the initial stages of withdrawal and detox. In rare cases, individuals will be referred to outpatient treatment, which, allows for individuals to reside outside of the facility and come in several times a week for counseling and therapy services. Most individuals with Klonopin addiction will not be successful with this option and it is important to talk with a medical professional before opting for outpatient services in order to determine if the method will be safe and effective.

Klonopin addiction can have a detrimental effect on the life of not only the user but also their family and friends. The decision to quit is a difficult but brave choice. There are many options to help those who wish to quit do so in a safe and effective manner. Having the right information and plan to get started can make a big difference in successfully quitting Klonopin. Are you or a loved one ready to get started on your journey to quit Klonopin? Give us a call right now at 877-978-3148. Our knowledgeable and understanding counselors are available 24 hours a day, 7 days a week to take your call and get you started.